The FDA has issued a public health advisory warning patients and doctors about the side effects of a common drug used to treat people infected with HIV.
The drug, Viramune (search), may lead to liver damage or death in people with higher counts of immune system cells called CD4 cells. Also called T cells (search), CD4 cells decrease in number as HIV infection worsens. The CD4 count is a measurement of the effect that HIV is having on the body.
Over the last two years, more information has become available concerning the risk of liver toxicity (search) with long-term use of Viramune. In some cases, Viramune has caused liver failure that has resulted in death despite the monitoring of liver enzymes.
According to the FDA, women are much more at risk of having liver damage than men.
Recent data show that women using Viramune are three times more likely to develop liver toxicity with symptoms than men. Women with CD4 counts higher than 250 are at 12 times the risk of those with CD4 counts less than 250. Men with CD4 counts greater than 400 are three times more likely to have liver problems than men with CD4 counts of less than 400.
Some patients may have no symptoms, with only elevated liver enzymes on a blood test. Others may have elevated liver enzymes along with at least one symptom – typically rash, but fever or flu-like symptoms may also occur — after only a few weeks of taking Viramune.
Because of these data, the FDA recommends that Viramune should not be started in women with CD4 cell counts greater than 250 unless the benefits clearly outweigh the risks.
Liver toxicity with symptoms is more common with Viramune than similar drugs. However, it has not been reported in women using single doses to prevent HIV infection in newborns or in children with HIV infection.
Information will also be available in a Medication Guide that will be dispensed by pharmacists with every prescription of Viramune.